Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Great Falls, MT

August 16, 201717 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 16, 2017, 3:52 AM MDT for 17 counties in Montana. It took effect at Aug 16, 2017, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2017, 3:52 AM MDT (09:52 UTC)
In effect from
Aug 16, 2017, 12:00 PM MDT
Expired
Aug 16, 2017, 9:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 33 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3217 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

540 
WWUS85 KTFX 160952
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
352 AM MDT Wed Aug 16 2017

MTZ113-115-162200-
/O.NEW.KTFX.FW.W.0012.170816T1800Z-170817T0300Z/
/O.NEW.KTFX.FW.A.0010.170817T1800Z-170818T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
352 AM MDT Wed Aug 16 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE WEATHER ZONES 113 AND
115...

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
THURSDAY EVENING FOR STRONG GUSTY WINDS AND LOW RH FOR FIRE WEATHER
ZONES 113 AND 115...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening. A Fire Weather Watch has also been issued. This Fire 
Weather Watch is in effect from Thursday afternoon through Thursday
evening.

* IMPACTS: Low Humidities and Gusty Winds in the afternoon and
  early evening will create erratic fire behavior and an increased
  risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Fergus.
  In North Central Montana, Blaine, Chouteau, Hill, Phillips.

* WIND: West to Southwest wind 5 to 10 mph with gusts up to 20 mph
  this afternoon and early evening. Northwest winds 15 to 20 mph
  with gusts up to 30 mph Thursday afternoon and evening.

* HUMIDITY: As low as 10 to 13 percent today and as low as 17 
  percent Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ112-114-117-118-162200-
/O.NEW.KTFX.FW.W.0012.170816T1800Z-170817T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
352 AM MDT Wed Aug 16 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR LOW RH AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 114,
117 AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon today to 9 PM MDT this
evening.

* IMPACTS: Low Humidities and Strong Gusty Winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114...117.
  In Southwest Montana Fire Zone....118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin
                       Lewis and Clark, Meagher.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.
  In South Central Montana, Golden Valley, Park, Sweet Grass
                             Wheatland.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 8 to 13 mph with gusts up to 20 mph.

* HUMIDITY: As low as 9 to 13 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.



$$

http://weather.gov/greatfalls
2 follow-up statements
668 
WWUS85 KTFX 162051
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
251 PM MDT Wed Aug 16 2017

MTZ113-115-170900-
/O.UPG.KTFX.FW.A.0010.170817T1800Z-170818T0300Z/
/O.NEW.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/
/O.CON.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
251 PM MDT Wed Aug 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 113 AND 115 FOR LOW TO VERY LOW 
RELATIVE HUMIDITY AND GUSTY WINDS...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Thursday. the
Fire Weather Watch is no longer in effect.

* IMPACTS: Low to very low humidities and gusty winds will create
  erratic fire behavior and an increased risk of new fire starts
  through early this evening and again on Thursday. While humidity
  will come up some tonight, overnight recover will be poor in
  several locations. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113 and 115.

* COUNTIES AFFECTED: 
  In Central Montana, Fergus.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: West 10 to 15 mph with gusts up to 20 mph this afternoon.
  There will be a decrease in the wind tonight, followed by a wind
  shift out of the northwest Thursday morning. A northwest wind of
  10 to 20 mph with gusts to 25 mph is expected in the wake of the
  front.

* HUMIDITY: As low as 10 percent this afternoon, then falling to 10
  to 15 percent Thursday afternoon. Humidity will improve to 40 to
  70 percent tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MARTIN

MTZ117-170900-
/O.NEW.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/
/O.CON.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Central and Eastern Lewis and Clark National Forest Areas-
251 PM MDT Wed Aug 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONE 117 FOR LOW TO VERY LOW RELATIVE
HUMIDITY AND GUSTY WINDS...

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT THURSDAY FOR
LOW RELATIVE HUMIDITY AND GUSTY WINDS...

The National Weather Service in Great Falls has issued a Red Flag
Warning, which is in effect from noon to 9 PM MDT Thursday.

* IMPACTS: Low to very low humidities and gusty winds will create
  erratic fire behavior and an increased risk of new fire starts
  through early this evening and again on Thursday. While humidity
  will come up some tonight, overnight recover will be poor in
  several locations. 

* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zone 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.

* WIND: West 10 to 15 mph with gusts up to 20 mph this afternoon.
  There will be a decrease in the wind tonight, followed by a wind
  shift out of the northwest Thursday morning. A northwest wind of
  10 to 20 mph with gusts to 25 mph is expected in the wake of the
  front.

* HUMIDITY: As low as 10 percent this afternoon, then falling to 10
  to 15 percent Thursday afternoon. Humidity will improve to 40 to
  70 percent tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

$$

MARTIN

MTZ112-114-118-170300-
/O.CON.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Helena and Townsend Ranger Districts of the Helena National Forest-
251 PM MDT Wed Aug 16 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR FIRE WEATHER ZONES 114 AND 118 FOR LOW TO VERY LOW
RELATIVE HUMIDITY AND GUSTY WINDS...

* IMPACTS: Low to very low humidities and gusty winds will create 
  erratic fire behavior and an increased risk of new fire starts. 

* AFFECTED AREA: 
  In North Central Montana Fire Zones...112...114.
  In Southwest Montana Fire Zone....118.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Lewis and Clark, Meagher.
  In North Central Montana, Glacier, Liberty, Pondera, Teton
                             Toole.
  In Southwest Montana, Broadwater, Gallatin, Jefferson.

* WIND: West 5 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 10 to 15 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

$$

http://weather.gov/greatfalls

MARTIN
785 
WWUS85 KTFX 170246
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
846 PM MDT Wed Aug 16 2017

MTZ113-115-117-171200-
/O.EXP.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
/O.CON.KTFX.FW.W.0013.170817T1800Z-170818T0300Z/
Hill and Blaine Counties-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
846 PM MDT Wed Aug 16 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
THURSDAY...
...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

* IMPACTS: Low Humidities and Strong Gusty Winds will create
  erratic fire behavior and an increased risk of new fire starts
  for Thursday afternoon and evening.
 
* AFFECTED AREA: 
  In North Central Montana, Fire Weather Zones 113, 115 and 117.

* COUNTIES AFFECTED: 
  In Central Montana, Cascade, Fergus, Judith Basin, Meagher.
  In North Central Montana, Blaine, Chouteau, Hill.

* WIND: West 5 to 15 mph with gusts up to 25 mph.

* HUMIDITY: As low as 14 percent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-114-118-170400-
/O.EXP.KTFX.FW.W.0012.000000T0000Z-170817T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-
Helena and Townsend Ranger Districts of the Helena National Forest-
846 PM MDT Wed Aug 16 2017

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING...

Although relative humidity values remain low...diminishing winds
will allow for the expiration of the Red Flag Warning this evening.
Elevated fire danger is still expected through the night as 
relative humidity recovery remains poor. Thursday will see another
day of elevated to critical fire danger...with low RH values and 
breezy northwest winds expected.

$$

http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 16, 3:32 AM MDT, 20 minutes earlier.

Area forecast discussion, Aug 16, 3:32 AM MDT, 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
332 AM MDT Wed Aug 16 2017

.SYNOPSIS...
A west to northwest flow aloft is developing over the region. As a
result, expect several days with little to no precipitation.
Afternoon temperatures will be on the warm side...with highs
generally in the mid to upper 80s.

&&

.DISCUSSION...

Today through Friday...West to northwesterly flow aloft will
prevail over the region for the next few days. This, along with
very dry air across the region, will present fire weather issues
through the remainder of the week into the weekend. (See the fire
weather discussion for details.) A passing front tonight will
result in northwesterly winds Thursday over north-central MT.
Upper ridging combined with increasing west-southwest winds and
resultant compressional warming will result in seasonably warm and
very dry conditions Friday. CC

Friday night through Tuesday night...Primary concerns in the long
term will be a wind shift and breezy conditions for the day on
Saturday. Otherwise, the remainder of the long term looks to be
fairly dry (with the exception of some diurnally forced
showers/storms) with near normal temperatures for August, as
zonal/near-zonal flow develops and remains the prominent upper
level feature over the Intermountain West and Northern Rockies.

A shortwave over the Intermountain West and Canadian Province of
British Columbia Friday evening will translate east through the
day on Saturday. At the surface, an area of low pressure will
develop and strengthen in lee of the Canadian Rockies in Alberta
during the evening hours on Friday, before quickly sliding
east/east northeast into the interior of Canada. The
aforementioned area of low pressure will drag a cold front across
North Central Montana during the morning hours on Saturday. This
front will bring a shift in wind direction from westerly (prior to
the frontal passage) to north-northwesterly (post frontal). In
addition to a shift in wind direction, breezy conditions are
expected with sustained winds of 10-15 mph and gusts approaching
25 mph. Following the cold front on Saturday, the remainder of the
long term currently looks "quiet". While a few showers/storms
can't be ruled out over Southwest Montana during the evening hours
on Sunday, believe that any residual cloud cover should translate
east/dissipate for the viewing of the upcoming solar eclipse on
Monday. With that being said, mostly sunny to partly sunny skies
are currently anticipated for the day on Monday, with slight
chances for an afternoon shower/storm along the Idaho and Wyoming
borders. - Moldan

&&

.AVIATION...
Updated 0410Z.

A fairly dry west-northwest flow aloft will continue VFR conditions
with mostly clear skies over the area through at least Wednesday
evening. Smoke from area wildfires will keep skies hazy, but it will
likely not reduce visibility. A disturbance in the flow may bring a
few additional weak showers and/or thunderstorms to far southwest
Montana overnight, but am not confident that any that may form would
impact terminals there (mainly KEKS). Weak instability after 18Z
will mix potentially gusty west winds to the surface and may cause
isolated showers/storms to develop in far southwest Montana once
again. However, confidence in the shower/storm potential is too low
to mention in the TAFs at this time.
Coulston

&&

.FIRE WEATHER...

A very active fire weather period is in store into the weekend.
Evening and overnight forecast model soundings and statistical
guidance for this afternoon and early evening suggests a more
localized critical fire weather threat with much lower humidity
values than initially expected today along a Helena to Great Falls
to Havre corridor this afternoon. A passing weather front tonight
will result in cooler (and near normal) temperatures for
Thursday, however the presence of sufficiently dry air and gusty
winds over our Lewistown-area fire districts will result in a
decent potential for reaching critical fire weather conditions
Thursday afternoon into the evening. Thus, a Fire Weather Watch
will be issued for Fire Weather Zones 113 and 115 for Thursday in
addition to the Red Flag Warnings for today for the more localized
threat for most zones.

Moderate downslope flow Friday into Saturday along with a dry
frontal passage will result in warm, windy, and very dry
conditions. Additional fire weather highlights are likely during
this time period as well. In addition, overnight humidity
recoveries will only be moderate in many areas with the breezy
conditions from tonight into the weekend. CC

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  87  53  84  51 /   0   0   0   0
CTB  82  51  81  49 /   0   0   0   0
HLN  86  54  85  52 /   0   0   0   0
BZN  83  49  83  49 /   0   0   0   0
WEY  72  38  74  37 /  10  10  10   0
DLN  82  48  82  47 /  10   0   0   0
HVR  88  54  85  52 /   0   0   0   0
LWT  85  52  81  51 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 9 PM MDT this evening
Central and Eastern Lewis and Clark National Forest Areas...
Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Hill
and Blaine Counties...Lewis and Clark National Forest Rocky
Mountain District-Rocky Mountain Front.

Fire Weather Watch from Thursday afternoon through Thursday
evening Chouteau and Fergus Counties...Hill and Blaine Counties.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:52 AM MDTFire Weather WatchTFXBlaine, Chouteau, Fergus, Hill, Phillips11 hr
Aug 16, 2:51 PM MDTRed Flag WarningTFXBlaine, Cascade, Chouteau, Fergus, Hill, Judith Basin and 2 more29 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.